Montana, 2008

Hail in Montana, July 23, 2008

July 23, 2008 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm developed over Pondera County in the late evening hours of the 23rd. Hail to the size of quarters was reported as well as heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm developed over Pondera County in the late evening hours of the 23rd. Hail to the size of quarters was reported as well as heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 23, 9:20 PM MST, 30 minutes earlier.

Area forecast discussion, Jul 23, 9:20 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1020 PM MDT WED JUL 23 2008

.UPDATE...
WILL UPDATE ZONE AND STATE FORECASTS BY 10 PM MDT. SCATTERED
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ON THE LEADING EDGE OF A
SHORTWAVE TROUGH APPROACHING FROM THE WEST THIS EVENING. HAVE
RECEIVED REPORTS OF WIND GUSTS TO 70 MPH...AT LEAST SMALL
HAIL...AND HEAVY RAIN AT TIMES. WILL INCREASE THE COVERAGE OF
SCATTERED EVENING THUNDERSTORMS TO INCLUDE MOST OF NORTH CENTRAL
AND CENTRAL MONTANA AND KEEP MENTION OF SEVERE STORMS IN...AS AM
EXPECTING THEM TO INCREASE OVER THE AREA. THUNDERSTORMS HAVE ALSO
DEVELOPED OVER SOUTHWEST MONTANA THIS EVENING...BUT THEY SHOULD
MAINLY ONLY LAST THROUGH THE EVENING...WITH ONLY ISOLATED
THUNDERSTORMS LINGERING AFTER MIDNIGHT. HOWEVER...FARTHER
NORTH...ACROSS CENTRAL MONTANA...WIND SHEAR WILL INCREASE AS THE
TROUGH MOVES INTO MONTANA OVERNIGHT. THEREFORE...WILL KEEP MENTION
OF POSSIBLE SEVERE THUNDERSTORMS ACROSS MOST OF THE AREA AFTER
MIDNIGHT AS WELL.  COULSTON

&&

.AVIATION...
UPDATED 0419Z.
AN UPPER LEVEL LOW PRESSURE SHORTWAVE WILL MOVE ACROSS THE AREA
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DECREASE BY
MIDNIGHT...MOST WILL HAVE MOVED INTO EASTERN MONTANA.  SOME
THUNDERSTORMS MAY HAVE HEAVY RAIN AND HAIL IN EXCESS OF 3/4INCH IN
DIAMETER. ALSO EXPECTED WITH ARE GUSTS IN EXCESS OF 50 KTS WITH SOME
STORMS. ISOLATED THUNDERSTORMS WILL DEVELOP AGAIN THURSDAY
AFTERNOON. MVFR CONDITIONS ARE EXPECTED NEAR THUNDERSTORMS.
ELSEWHERE...VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS.

&&

.PREV DISCUSSION...
/ISSUED 528 PM MDT WED JUL 23 2008/

TONIGHT THROUGH FRIDAY...UPPER TROF APPROACHING WESTERN MONTANA AT
THIS TIME. PLENTY OF LOW LEVEL MOISTURE OUT AHEAD OF THIS FEATURE
AND THE AIRMASS CONTINUES TO DESTABILIZE. THUNDERSTORMS ARE SLOWLY
BEGINNING TO DEVELOP AND SHOULD CONTINUE TO DO SO THROUGH THE
EVENING HOURS. SPC HAS PLACED A PORTION OF THE COUNTY WARNING AREA
UNDER A SLIGHT RISK FOR TONIGHT. THE UPPER TROF MOVES ALONG THE
INTERNATIONAL BORDER THROUGH THE NIGHT WITH RIDGING TAKING PLACE
POST TROF PASSAGE ON THURSDAY. ISOLATED CONVECTIVE ACTIVITY WILL
CONTINUE OVER THE EASTERN ZONES ON THURSDAY BEFORE ENDING BY
EVENING. THE UPPER RIDGE STRENGTHENS OVER THE AREA FRIDAY FOR
GENERALLY WARMER AND DRIER CONDITIONS. A FEW ISOLATED MOUNTAIN
THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON. TEMPERATURES WILL
BEGIN A WARMING TREND. READINGS ON THURSDAY WILL BE NEAR SEASONAL
AVERAGES WITH AFTERNOON READINGS EXCEEDING SEASONAL AVERAGES ON
FRIDAY. EMANUEL

FRI NIGHT THROUGH MON NIGHT...UPPER RIDGE FLATTENS OUT FRI
NIGHT. SHOULD BE DRY EXCEPT FOR PERHAPS AN ISOLD TSTRM OVER SW
MOUNTAINS IN THE EVENING. GFS AND ECMWF BOTH SHOW A NW TO SE
ORIENTED BAND OF INSTABILITY CORRELATED WITH HIGH VERTICAL WIND
SHEAR...SUGGESTING POTENTIAL FOR STRONG STORMS OVER MAINLY NORTHERN
AND EASTERN SECTIONS SAT AFTERNOON AND EVENING. THIS UNSTABLE
REGION SHIFTS SOMEWHAT EAST SUNDAY AND MONDAY WITH MORE STORMS A
GOOD BET OVER EASTERN MONTANA...WITH PERHAPS A FEW STORMS FAR
ENOUGH WEST TO GET INTO ERN SECTIONS OF THE GREAT FALLS WARNING
AREA HAVE TWEAKED UP HIGH TEMPERATURE FORECASTS FOR THE WEEKEND
BASED ON LATEST MODEL GUIDANCE. REILLY

TUESDAY THROUGH WEDNESDAY...MODELS ARE IN BASIC AGREEMENT DURING
THIS PERIOD...WITH SOME DIFFERENCES IN TIMING AND AMPLITUDE OF
FEATURES. AN UPPER LEVEL RIDGE BUILDS OVER CENTRAL MONTANA AND
REMAINS QUASISTATIONARY. PATCHY MONSOONAL MOISTURE AND A SOMEWHAT
UNSTABLE SOUTHWEST TO WEST FLOW ALOFT SHOULD COMBINE FOR ISOLATED...
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE STORMS
WILL PERSIST LATER INTO THE NIGHT OVER EASTERN PORTIONS OF OUR
FORECAST AREA. TEMPERATURES SHOULD BE A LITTLE ABOVE SEASONAL
AVERAGES.  EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  80  48  86 /  50  10   0   0
CTB  47  76  42  83 /  50  10   0  10
HLN  58  85  53  91 /  30  10  10  10
BZN  51  89  48  94 /  40  20  10  20
WEY  44  79  43  83 /  20  10  10  10
DLN  50  85  46  90 /  20  10  10  10
HVR  54  79  46  86 /  40  30  10  10
LWT  51  78  45  82 /  40  30  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COULSTON/EMANUEL
LONG TERM...REILLY/EK
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 23, 9:25 PM MST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1025 PM MDT WED JUL 23 2008

MTZ008>015-044>055-241230-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1025 PM MDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT ACROSS
MOST OF CENTRAL AND NORTH CENTRAL MONTANA. SOME OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ALL
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. THESE
THUNDERSTORMS WILL GRADUALLY DECREASE FROM THE WEST AFTER MIDNIGHT.

ALSO...SCATTERED THUNDERSTORMS WITH BRIEF HEAVY RAINFALL ACROSS
SOUTHWEST MONTANA WILL DECREASE THIS EVENING AND OVERNIGHT.
HOWEVER...UNTIL MIDNIGHT...GUSTY WINDS AND SMALL HAIL WILL BE
POSSIBLE...MAINLY IN NORTHERN MADISON AND GALLATIN COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A LINE
FROM HAVRE TO LEWISTOWN THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COHEN/COULSTON

In the hours before

Local storm report, Jul 23, 9:02 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1002 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND GST     W FLOWEREE              47.73N 111.03W
07/23/2008  E70 MPH          CHOUTEAU           MT   TRAINED SPOTTER

            WIND GUST OF 70 MPH ESTIMATED DUE TO WIND BREAKING
            BRANCHES UP TO 2 INCHES IN DIAMETER. HEAVY RAIN ALSO
            FELL...AT LEAST 0.40 INCHES AS IT WAS WIND BLOWN. WATER
            RUNNING DOWN THE ROADS BUT NO FLOODING. RAIN AND WIND
            OCCURRED FROM APPROXIMATELY 707 PM MDT UNTIL 727 PM MDT.

&&

COULSTON
Local storm report, Jul 23, 9:06 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1006 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HEAVY RAIN       CONRAD                  48.17N 111.95W
07/23/2008  M0.20 INCH       PONDERA            MT   TRAINED SPOTTER

            SPOTTER REPORTED 10 TO 15 MINUTES OF HEAVY RAIN THAT JUST
            ENDED AND TOTALED 0.20 INCHES. THERE IS WATER RUNNING
            DOWN THE ROADS CAUSING MINOR STREET FLOODING.

&&

COULSTON

The radar

The Great Falls radar (KTFX), 109 km away, was scanning. The volume nearest the first event began at 04:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pondera

When
July 23, 9:50 PM MST
Where
Pondera County, 5 mi E of Valier
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.300, -112.141

A severe thunderstorm dropped 1 inch diameter hail at Valier 5E.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124068.